Open Access Open Access  Restricted Access Subscription Access

On a class of operators in the hyperfinite $\mathrm{II}_1$ factor

Zhangsheng Zhu, Junsheng Fang, Rui Shi


Let $R$ be the hyperfinite $\mathrm {II}_1$ factor and let $u$, $v$ be two generators of $R$ such that $u^*u=v^*v=1$ and $vu=e^{2\pi i\theta } uv$ for an irrational number $\theta$. In this paper we study the class of operators $uf(v)$, where $f$ is a bounded Lebesgue measurable function on the unit circle $S^1$. We calculate the spectrum and Brown spectrum of operators $uf(v)$, and study the invariant subspace problem of such operators relative to $R$. We show that under general assumptions the von Neumann algebra generated by $uf(v)$ is an irreducible subfactor of $R$ with index $n$ for some natural number $n$, and the $C^*$-algebra generated by $uf(v)$ and the identity operator is a generalized universal irrational rotation $C^*$-algebra.

Full Text:



Biane, P. and Lehner, F., Computation of some examples of Brown's spectral measure in free probability, Colloq. Math. 90 (2001), no. 2, 181–211.

Boca, F.-P., Rotation $C^*$-algebras and almost Mathieu operators, Theta Series in Advanced Mathematics, vol. 1, The Theta Foundation, Bucharest, 2001.

Brown, L. G., Lidskiĭ's theorem in the type $rm II$ case, Geometric methods in operator algebras (Kyoto, 1983), Pitman Res. Notes Math. Ser., vol. 123, Longman Sci. Tech., Harlow, 1986, pp. 1--35.

Dykema, K. and Haagerup, U., DT-operators and decomposability of Voiculescu's circular operator, Amer. J. Math. 126 (2004), no. 1, 121–189.

Dykema, K. and Haagerup, U., Invariant subspaces of the quasinilpotent DT-operator, J. Funct. Anal. 209 (2004), no. 2, 332–366.

Dykema, K. and Schultz, H., Brown measure and iterates of the Aluthge transform for some operators arising from measurable actions, Trans. Amer. Math. Soc. 361 (2009), no. 12, 6583–6593.

Fang, J., Hadwin, D., and Ma, X., On spectra and Brown's spectral measures of elements in free products of matrix algebras, Math. Scand. 103 (2008), no. 1, 77–96.

Fang, J., Jiang, C., Lin, H., and Xu, F., On generalized universal irrational rotation algebras and associated strongly irreducible operators, Internat. J. Math. 24 (2013), no. 8, 1350059 (35 pp.).

Fuglede, B. and Kadison, R. V., Determinant theory in finite factors, Ann. of Math. (2) 55 (1952), 520–530.

Haagerup, U. and Larsen, F., Brown's spectral distribution measure for $R$-diagonal elements in finite von Neumann algebras, J. Funct. Anal. 176 (2000), no. 2, 331–367.

Haagerup, U. and Schultz, H., Invariant subspaces for operators in a general $rm II_1$-factor, Publ. Math. Inst. Hautes Études Sci. (2009), no. 109, 19–111.

Jones, V. F. R., Index for subfactors, Invent. Math. 72 (1983), no. 1, 1–25.

Last, Y., Spectral theory of Sturm-Liouville operators on infinite intervals: a review of recent developments, Sturm-Liouville theory, Birkhäuser, Basel, 2005, pp. 99--120.

Nica, A. and Speicher, R., $R$-diagonal pairs—a common approach to Haar unitaries and circular elements, Free probability theory (Waterloo, ON, 1995), Fields Inst. Commun., vol. 12, Amer. Math. Soc., Providence, RI, 1997, pp. 149--188.

Śniady, P. and Speicher, R., Continuous family of invariant subspaces for $R$-diagonal operators, Invent. Math. 146 (2001), no. 2, 329–363.

Tucci, G. H., Some quasinilpotent generators of the hyperfinite $rm II_1$ factor, J. Funct. Anal. 254 (2008), no. 12, 2969–2994.

Walters, P., An introduction to ergodic theory, Graduate Texts in Mathematics, vol. 79, Springer-Verlag, New York-Berlin, 1982.



  • There are currently no refbacks.
This website uses cookies to allow us to see how the site is used. The cookies cannot identify you or any content at your own computer.

ISSN 0025-5521 (print) ISSN 1903-1807 (online)

Hosted by the Royal Danish Library